Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 2, NWS Jackson, KY

February 25, 2011Bell County, Harlan County, Knox County, Kentucky

NWS Jackson, KY issued this flash flood warning at Feb 25, 2011, 1:51 AM EST for Bell County, Harlan County, Knox County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2011, 1:51 AM EST (06:51 UTC)
Expired
Feb 25, 2011, 6:30 AM EST
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WGUS53 KJKL 250651
FFWJKL
KYC013-095-121-251130-
/O.NEW.KJKL.FF.W.0002.110225T0651Z-110225T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
151 AM EST FRI FEB 25 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN SOUTHEAST KENTUCKY...
  KNOX COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 630 AM EST

* AT 149 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED    
  AREA. UP TO AN ADDITIONAL INCH TO INCH AND A HALF OF RAIN WILL BE  
  POSSIBLE THROUGH 4 AM EST. MUCH OF THIS RAIN WILL FALL OVER        
  LOCATIONS THAT HAD RECEIVED HEAVY RAIN EARLY THURSDAY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  BARBOURVILLE...HARLAN...MIDDLESBORO AND PINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3659 8393 3665 8396 3669 8389 3676 8400
      3680 8399 3686 8407 3693 8409 3699 8404
      3698 8397 3703 8393 3704 8380 3697 8365
      3694 8351 3689 8347 3690 8340 3692 8341
      3679 8317 3672 8328 3666 8354 3658 8371

$$

GREIF
2 follow-up statements
587 
WGUS73 KJKL 250734
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
234 AM EST FRI FEB 25 2011

KYC013-095-121-251130-
/O.CON.KJKL.FF.W.0002.000000T0000Z-110225T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-HARLAN KY-BELL KY-
234 AM EST FRI FEB 25 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BELL...SOUTHWESTERN
HARLAN AND KNOX COUNTIES UNTIL 630 AM EST...

AT 232 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF MODERATE RAINFALL CONTINUES TO AFFECT THE ADVISORY AREA. 
FROM THIS...ANOTHER HALF AN INCH OF RAIN OR SO WILL BE POSSIBLE 
THROUGH 5 AM EST. 

RUNOFF FROM THE EXCESSIVE RAINFALL COULD CAUSE ISOLATED FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH 
FLOODING INCLUDE...BARBOURVILLE...HARLAN...MIDDLESBORO...PINEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3659 8393 3665 8396 3669 8389 3676 8400
      3680 8399 3686 8407 3693 8409 3699 8404
      3698 8397 3703 8393 3704 8380 3697 8365
      3694 8351 3689 8347 3690 8340 3692 8341
      3679 8317 3672 8328 3666 8354 3658 8371

$$

GREIF
996 
WGUS73 KJKL 251132
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
632 AM EST FRI FEB 25 2011

KYC013-095-121-251146-
/O.EXP.KJKL.FF.W.0002.000000T0000Z-110225T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-HARLAN KY-BELL KY-
632 AM EST FRI FEB 25 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BELL...SOUTHWESTERN
HARLAN AND KNOX COUNTIES HAS BEEN ALLOWED TO EXPIRE...

CALLS TO COUNTIES IN THE WARNING AREA INDICATE THAT EXCESS RUNOFF 
FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS 
IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE SINCE 
THE HEAVY RAIN HAS ENDED...ENDING THE FLOOD THREAT. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3659 8393 3665 8396 3669 8389 3676 8400
      3680 8399 3686 8407 3693 8409 3699 8404
      3698 8397 3703 8393 3704 8380 3697 8365
      3694 8351 3689 8347 3690 8340 3692 8341
      3679 8317 3672 8328 3666 8354 3658 8371

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 12:35 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 25, 12:35 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EST FRI FEB 25 2011

.MESOSCALE UPDATE 2...

WITH THE LACK OF WEAKENING IN THE LINE OF STORMS APPROACHING THE CWA
AND EVEN SOME NORTHWARD CREEP EVIDENCE HAVE...IN COORDINATION WITH
SPC...ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF
THE CWA UNTIL 4 AM EST. IN ADDITION...WILL LIKELY ISSUE SEVERAL HYDRO
PRODUCTS FOR FLASH FLOODING OR LOCALIZED URBAN AND SMALL STREAM
FLOODING AS THE HEAVIEST RAIN AND STORMS ARE MOVING OVER LOCATIONS
THAT HAVE PICKED UP A GOOD AMOUNT OF RAIN EARLIER IN THE DAY...
THURSDAY. UPDATES HAVE BEEN ISSUED.

.MESOSCALE UPDATE 1...

03Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE MOVING NORTHEAST ALONG THE
WESTERN TENNESSEE AND KENTUCKY BORDER. THE WARM FRONT THAT STRETCHES
EAST OF THIS LOW WILL REMAIN THE FOCUSING MECHANISM FOR THE HEAVY
RAINS. CLOSER TO THE LOW...A SQUAT LINE OF STRONG TO SEVERE
THUNDERSTORMS ARE RACING EAST INTO SOUTH CENTRAL KENTUCKY. A FEW OF
THESE ARE EVEN GIVING INDICATIONS OF A POTENTIAL FOR ROTATING STORMS.
TO ACCOUNT FOR THIS A TORNADO WATCH HAS BEEN ISSUED RUNNING RIGHT UP
TO OUR BORDER WITH LMK. EXPECT THESE STORMS TO WEAKEN AS THEY RUN
EAST INTO A LESS SUPPORTIVE AIR MASS...THOUGH THEY WILL STILL HAVE
THE POSSIBILITY TO CONTAIN STRONG TO DAMAGING WIND GUSTS AS THEY MOVE
INTO THE CUMBERLAND VALLEY. ADDITIONALLY...IF A WEAKENING TREND DOES
NOT MATERIALIZE OVER THE NEXT HOUR AN EASTWARD EXTENSION OF THE WATCH
MAY BE WARRANTED. HAVE UPDATED THE GRIDS TO REFLECT THE SVR POTENTIAL
AND HIGHER WIND GUST THREAT. THESE WILL ALSO BE MENTIONED IN THE
ZONES...AS WELL. THE THREAT IS PRETTY MUCH LIMITED TO THE FAR
SOUTHWESTERN PORTION OF THE CWA AND MAINLY SOUTH OF THE HAL ROGERS
PARKWAY.

FURTHER NORTH...THE RENEWAL OF THE MODERATE TO HEAVY RAINS WILL BE
ACCOMPANIED BY A FEW EMBEDDED THUNDERSTORMS. THESE AREAS WILL BE MOST
UNDER THREAT OF FLOODING FROM THE PROLONGED RAINS OF THE NEXT SEVERAL
HOURS AND INTO THE EARLY MORNING. THE FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA FOR THAT REASON. FURTHER SOUTH...DEPENDING ON HOW MUCH
THE STORMS CAN HOLD TOGETHER WITH THEIR TORRENTIAL RAINS...FLASH
FLOODING WILL BE A CONCERN THAT WILL NEED TO BE MONITORED CLOSELY.
MOST OF THE SOUTHERN THREAT AREA CONTINUES TO BE CONTAINED IN THE
FLOOD WATCH...WITH BELL COUNTY THE NOTABLE EXCEPTION. WITH SOME
UNCERTAINTY OVER HOW WELL THE STORMS CAN MAINTAIN THEMSELVES INTO FAR
EAST KENTUCKY WILL KEEP BELL OUT OF THE WATCH FOR NOW...BUT THEY WILL
HAVE TO BE MONITORED CLOSELY FOR EXCESSIVE RUNOFF GIVEN THEIR GAUDY
RAIN AMOUNTS FROM THIS MORNING.

ADDITIONALLY...THE LATEST RFC RIVER GUIDANCE...INCORPORATING THE
PCPN FROM THE PAST 12 TO 18 HOURS WITH THE FORECAST QPF FOR THE
REMAINDER OF THE NIGHT...HAS BROUGHT MOST OF THE CREST FOR RIVER
POINTS LOWER...PARTICULARLY OVER THE KENTUCKY BASIN. ON THE OTHER
HAND...SEVERAL POINTS ALONG THE CUMBERLAND WILL LIKELY SEE HIGHER
CRESTS. THESE WILL BE INCORPORATED INTO THE THE NEW RIVER
FORECASTS...BUT IF THEY REMAIN BELOW FLOOD STAGE NO PRODUCTS WILL BE
ISSUED PRIOR TO THE RIVERS APPROACHING ACTION STAGE. UPDATES TO THE
FORECAST HAVE BEEN SENT...THOUGH FURTHER ADJUSTMENTS ARE POSSIBLE
DEPENDING ON HOW THE SITUATION EVOLVES OVER THE NEXT SEVERAL HOURS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT/

RAIN IS BUILDING BACK INTO THE AREA LATE THIS AFTERNOON. THE LULL IN
THE RAIN OVER EASTERN PORTIONS OF OUR CWA EARLY TODAY WILL LIKELY BE
RESPONSIBLE FOR TAKING A SIGNIFICANT BITE OUT OF THE OVERALL QPF
TOTALS FOR THIS EVENT. INTERESTINGLY ENOUGH...HIGHEST TOTALS HAVE
BEEN CLOSER TO THE INTERSTATE 75 CORRIDOR AND ALONG THE KY...TN STATE
LINE WHERE AN INCH OR MORE OF RAIN HAS FALLEN. MODELS TRENDS THUS FAR
HAVE BEEN TOO FAR NORTH WITH THE PLACEMENT OF THE HIGHEST RAINFALL
TOTALS. MORNING SOLUTIONS HAVE ALSO SHIFTED THE AXIS OF HEAVIEST
PRECIPITATION WITH THIS SYSTEM NORTHWARD CLOSER TO THE OHIO RIVER.
RADAR TRENDS DO SHOW THE BULK OF PRECIPITATION SHIFTING NORTHWARD
WITH TIME NOW. HOWEVER...BASED ON RECENT PERFORMANCE WILL KEEP
CURRENT WATCH INTACT IN CASE MODELS ARE AGAIN TOO FAR NORTH WITH
PLACEMENT OF HIGHEST QPF TOTALS FROM NOW THROUGH FRIDAY MORNING. WE
STILL HAVE THE COLD FRONT TO CONTEND WITH...SO ISOLD THUNDERSTORMS
AND FLASH FLOODING WILL CONTINUE TO BE A TREAT UNTIL THE FRONT MAKES
IT THROUGH THE AREA BY EARLY FRIDAY MORNING. ALSO USED A NON DIURNAL
TREND FOR OVERNIGHT TEMPS...WITH HOURLY TEMPS DRIVEN BY THE PASSING
BOUNDARY.

A NEW CONCERN HAS RISEN AND CENTERS ON A DEVELOPING 70 TO 80 KT H850
LOW LEVEL JET OVERNIGHT. FCST SOUNDINGS AND THETA-E TIME HEIGHT
PROFILES INDICATE THE BOUNDARY LAYER WILL SUCCUMB TO THESE HIGHER
WINDS AND MIX DOWN TO THE SFC LATE TONIGHT...OR TOWARDS DAWN FRIDAY
MORNING AS THE MAIN SFC LOW OF THIS STORM SYSTEM PASSES JUST TO OUR
NORTHWEST. WINDS WILL CONTINUE TO GUST BEHIND THE FRONT FOR SEVERAL
HOURS. DECIDED TO ISSUE A LAKE WIND ADVISORY FOR THE AREA FOR THE
POTENTIAL OF HIGHER WIND GUSTS. WILL ALSO PASS CONCERNS ON TO
UPCOMING SHIFTS. WITH A NOW SATURATED GROUND AND THE ADDITIONAL
RAINFALL EXPECTED OVERNIGHT...FELLED TREES AND ASSOCIATED MUD SLIDES
WILL BECOME A HAZARD.

.LONG TERM.../TOMORROW THROUGH THURSDAY/

THE MODELS ARE IN UNUSUALLY GOOD AGREEMENT. ONCE THE UPPER TROUGH
MOVES THOUGH THE AREA ON FRIDAY...THEN THE WE STAY UNDER A ZONAL FLOW
REGIME UNTIL ANOTHER UPPER TROUGH ROTATES THROUGH THE AREA FROM
SUNDAY TO MONDAY.

THE FRONT WILL BE MOVING ACROSS EASTERN KENTUCKY TOMORROW MORNING BETWEEN
7 AND 11 AM. THE TIME HEIGHT OUTPUT ARE SHOWING VERTICAL THETA
SURFACES WITH THE FRONT. THIS WILL ALLOW FOR THE HIGHER VELOCITY
WINDS ALOFT TO EASILY MIX DOWN TO THE SURFACE. WE HAVE ISSUED A LAKE
WIND ADVISORY FOR THIS SYSTEM HOWEVER MAY HAVE TO UPGRADE TO A
GENERAL WIND ADVISORY. WE WILL WAIT UNTIL WE SEE THE MODEL RUNS THIS
EVENING AND WE WILL ALSO HAVE THE ADVANTAGE OF LOOKING AT UPSTREAM
STATIONS TO SEE WHAT HAPPENS WHEN THE FRONT PASSES THERE. THE HEAVY
RAIN SHOULD CUT OFF PRETTY ABRUPTLY WITH THE FRONTAL PASSAGE AND THEN
TRANSITION TO SCATTERED SHOWERS. THESE SHOWERS WILL BE ENHANCED WITH
THE UPSLOPE FLOW BEHIND THE FRONT. HIGH PRESSURE WILL THEN MOVE IN
AND DOMINATE THROUGH SATURDAY. ON SUNDAY...THE LEADING EDGE OF THE
NEXT SYSTEM WILL BE MOVING INTO THE AREA. THIS SYSTEM WILL FINALLY
MOVE OUT OF THE AREA ON MONDAY NIGHT. THE AREA WILL REMAIN DRY
THROUGH THE REST OF THE FORECAST. WITH THE MODELS IN GOOD
AGREEMENT...GENERALLY STAYED CLOSE TO MOS FOR THE TEMPERATURES.

&&

.AVIATION.../00Z TO 24Z/

THE POTENT STORM SYSTEM IS BREWING OVER THE CENTRAL MISSISSIPPI BASIN
AND HAS SPAWNED A WARM FRONT THAT IS LIFTING SLOWLY NORTH THROUGH
KENTUCKY. LIGHT TO MODERATE RAINS ARE FALLING ALONG AND NORTH OF THIS
BOUNDARY WITH LOWER CIGS AND VIS. TO THE SOUTH...THE PCPN IS
TAPERING OFF WHILE CIGS RISE AND VIS IMPROVES. A TRANSITION WILL TAKE
PLACE THIS EVENING AS THE FRONT LIFTS NORTH IN CONJUNCTION WITH THE
APPROACH OF THE MAIN LOW AND ITS STRONG COLD FRONT. THIS RESPITE FROM
THE POORER AVN CONDITIONS WILL BE QUITE BRIEF...THOUGH...AS THE LOW
AND ITS FRONT SWARMS INTO EAST KENTUCKY LATER TONIGHT WITH LOW CIGS
AND VIS. EMBEDDED THUNDERSTORMS WILL BE POSSIBLE AS WELL THIS EVENING
ALONG THE STRENGTHENING WARM FRONT AND ALSO AS ISOLATED CELLS TO ITS
SOUTH. HAVE ADDED THIS TO THE TAFS AND GRIDS. AN ADDITIONAL CONCERN
IS THE HIGH WINDS JUST OFF THE SURFACE THAT WILL HAVE TROUBLE MIXING
DOWN UNTIL THE FRONT GETS CLOSER. FOR THIS REASON HAVE CONTINUED THE
LLWS IN ALL THE TAFS WELL INTO THE NIGHT. WINDS WITH THE ACTUAL FRONT
WILL ALSO BE GUSTY...BUT THE WIND DIRECTIONS SWITCH TO THE WEST
SHOULD SIGNAL THE START OF IMPROVING AVN CONDITIONS WITH CIGS RISING
AT LEAST TO MVFR ALONG WITH VIS...THOUGH SCATTERED LIGHT SHOWERS WILL
STILL BE AROUND THROUGH THE MORNING HOURS OF FRIDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>086-104-106>109-111-112-114-116.

LAKE WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

SEVERE THUNDERSTORM WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR
KYZ068-069-079-080-083>088-111>118.

&&

SHORT TERM/MESOSCALE...RAY/GREIF
LONG TERM....JJ
AVIATION...GREIF
Hazardous weather outlook, Feb 25, 12:20 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1220 AM EST FRI FEB 25 2011

KYZ044-050>052-058>060-104-106>109-260830-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE
1220 AM EST FRI FEB 25 2011

...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED OVERNIGHT. BETWEEN 1 AND 2 INCHES OF ADDITIONAL RAINFALL IS
POSSIBLE ACROSS THE AREA TONIGHT...RESULTING IN A POTENTIAL STORM
TOTAL OF AROUND 3 INCHES FOR MANY AREAS. LOCALLY HEAVIER AMOUNTS WILL
BE POSSIBLE...ESPECIALLY WHERE ANY THUNDERSTORMS OCCUR. EXCESSIVE
RUNOFF FROM HEAVY RAIN WILL CAUSE RAPID RISES ON AREA CREEKS AND
STREAMS. IN ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH
LATE TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL RIVERS ARE EXPECTED TO RUN HIGH ON FRIDAY AND FRIDAY NIGHT
WITH RIVER FLOODING POSSIBLE IN A FEW LOCATIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...TREES BLOWN
OVER...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

KYZ068-069-079-080-083>086-111-112-114-116-260830-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-LEE-
BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
BEATTYVILLE...JACKSON...BOONEVILLE...MANCHESTER
1220 AM EST FRI FEB 25 2011

...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...SEVERE THUNDERSTORM WATCH 18 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. BETWEEN 1 AND 2 INCHES OF ADDITIONAL RAINFALL IS POSSIBLE
ACROSS THE AREA TONIGHT...RESULTING IN A POTENTIAL STORM TOTAL OF
AROUND 3 INCHES FOR MANY AREAS. LOCALLY HEAVIER AMOUNTS WILL BE
POSSIBLE...ESPECIALLY WHERE ANY THUNDERSTORMS OCCUR. EXCESSIVE
RUNOFF FROM HEAVY RAIN WILL CAUSE RAPID RISES ON AREA CREEKS AND
STREAMS. IN ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH
LATE TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

A FEW OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EARLY MORNING HOURS
WITH DAMAGING WIND GUSTS THE MAIN THREAT...THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL RIVERS ARE EXPECTED TO RUN HIGH ON FRIDAY AND FRIDAY NIGHT
WITH RIVER FLOODING POSSIBLE IN A FEW LOCATIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...WIND
DAMAGE...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

KYZ087-088-113-115-117-118-260830-
BELL-HARLAN-KNOTT-PERRY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
HINDMAN...HAZARD...HYDEN...WHITESBURG
1220 AM EST FRI FEB 25 2011

...SEVERE THUNDERSTORM WATCH 18 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. UP TO AN INCH OF ADDITIONAL RAINFALL WILL BE POSSIBLE
TONIGHT...FOR A POTENTIAL STORM TOTAL OF BETWEEN 1.5 AND 2.5 INCHES.
LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE...ESPECIALLY WHERE
THUNDERSTORMS OCCUR. EXCESSIVE RUNOFF FROM ANY HEAVY RAIN COULD CAUSE
SMALL STREAMS AND POOR DRAINING URBAN AREAS TO FLOOD. IN
ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH LATE
TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

A FEW OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EARLY MORNING HOURS
WITH DAMAGING WIND GUSTS THE MAIN THREAT...THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...WIND
DAMAGE...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

KYZ110-119-120-260830-
FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...PRESTONSBURG...INEZ...PIKEVILLE
1220 AM EST FRI FEB 25 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE
EXPECTED. UP TO AN INCH OF ADDITIONAL RAINFALL WILL BE POSSIBLE
TONIGHT...FOR A POTENTIAL STORM TOTAL OF BETWEEN 1.5 AND 2.5 INCHES.
LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE...ESPECIALLY WHERE
THUNDERSTORMS OCCUR. EXCESSIVE RUNOFF FROM ANY HEAVY RAIN COULD CAUSE
SMALL STREAMS AND POOR DRAINING URBAN AREAS TO FLOOD. IN
ADDITION...WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH LATE
TONIGHT...WITH GUSTS AS HIGH AS 40 MPH. HIGH WIND GUSTS IN
COMBINATION WITH A SATURATED GROUND MAY CAUSE SOME TREES TO
TOPPLE...LEADING TO A POTENTIAL FOR MUD SLIDES AND WASH OUTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS
ARE ALSO EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED...TREES BLOWN
OVER...OR RAINFALL AMOUNTS OF AN INCH OR GREATER.

RAY/GREIF

In the hours before

Local storm report, Feb 24, 10:42 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       5 NE HAZARD             37.30N 83.13W
02/24/2011  E0.00 INCH       PERRY              KY   LAW ENFORCEMENT

            ROCK SLIDE ON HIGHWAY 80 NEAR THE JUNCTION OF HIGHWAY
            476.

&&

KAS
Local storm report, Feb 24, 10:43 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1043 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       IRVINE                  37.70N 83.97W
02/24/2011  M1.70 INCH       ESTILL             KY   EMERGENCY MNGR

&&

KAS
Local storm report, Feb 24, 11:36 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1136 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND DMG 1 S SOMERSET            37.07N 84.61W
02/24/2011                   PULASKI            KY   LAW ENFORCEMENT

            ONE TREE DOWN WHICH FELL ON A VEHICLE.

&&

JCARICO
Local storm report, Feb 24, 11:47 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1147 PM EST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLOOD            MEANS                   37.95N 83.76W
02/24/2011                   MENIFEE            KY   LAW ENFORCEMENT

            THE MENIFEE COUNTY 911 DISPATCHER RECEIVED A REPORT OF
            WATER ACROSS US HWY 460 IN THE MEANS COMMUNITY.

&&

AR
Special weather statement, Feb 24, 11:48 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EST THU FEB 24 2011

KYZ058-068-069-079-080-083>087-111-114-116-250600-
ESTILL-ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-LEE-JACKSON-
OWSLEY-CLAY-KNOX-BELL-
1148 PM EST THU FEB 24 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 100 AM EST FRIDAY MORNING...

   SOUTHERN ESTILL...
   LEE...
   JACKSON...
   OWSLEY...
   ROCKCASTLE...
   PULASKI...
   CLAY...
   LAUREL...
   KNOX...
   WAYNE...
   WHITLEY...
   MCCREARY AND
   WESTERN BELL.

AT 1146 PM EST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FROM 12 MILES WEST OF HARRODSBURG TO 28 MILES WEST OF
ALBANY...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PARNELL AROUND
1225 AM EST...FAUBUSH AROUND 1230 AM EST...TRIMBLE AROUND 1235 AM
EST...OIL VALLEY AROUND 1240 AM EST...WOODSTOCK AROUND 1245 AM EST...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

KAS
Special weather statement, Feb 25, 1:18 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
118 AM EST FRI FEB 25 2011

KYZ069-080-084>088-111>117-250700-
LAUREL-WHITLEY-MCCREARY-LEE-BREATHITT-JACKSON-OWSLEY-KNOTT-PERRY-
CLAY-LESLIE-KNOX-HARLAN-BELL-
118 AM EST FRI FEB 25 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 200 AM EST FRIDAY MORNING...

   SOUTHEASTERN LEE...
   SOUTHERN BREATHITT...
   SOUTHEASTERN JACKSON...
   OWSLEY...
   WESTERN KNOTT...
   PERRY...
   CLAY...
   SOUTHEASTERN LAUREL...
   LESLIE...
   KNOX...
   WESTERN HARLAN...
   WHITLEY...
   EXTREME SOUTHEASTERN MCCREARY AND
   BELL.

AT 117 AM EST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BEATTYVILLE TO 10 MILES SOUTHWEST OF
WILLIAMSBURG...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ATHOL AROUND
125 AM EST...CHENOWEE AROUND 130 AM EST...DUMONT AROUND 135 AM EST...
SMITH BRANCH AROUND 140 AM EST...TOULOUSE AROUND 145 AM EST...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 50
MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHEASTERN KENTUCKY.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:23 AM ESTSevere Thunderstorm WarningJKLJackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more52 min
Feb 25, 12:38 AM ESTFlash Flood WarningJKLJackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more6 hr
Feb 25, 12:48 AM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Jackson, Menifee, Montgomery and 2 more6 hr
Feb 25, 1:10 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Lee, Leslie and 1 more5 hr
Feb 25, 1:21 AM ESTAreal Flood AdvisoryJKLBreathitt, Elliott, Johnson, Magoffin, Morgan, Perry and 1 more5 hr
Feb 25, 1:25 AM ESTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Perry35 min
Feb 25, 5:07 AM ESTRiver Flood AdvisoryJKLLee27 hr
Feb 25, 5:07 AM ESTRiver Flood AdvisoryJKLEstill52 hr
Feb 25, 5:07 AM ESTRiver Flood AdvisoryJKLEstill, Powell50 hr
Feb 25, 5:43 AM ESTRiver Flood WarningJKLWhitley41 hr
Feb 25, 6:30 AM ESTAreal Flood WarningJKLJackson, Rockcastle4 hr
Feb 25, 10:07 AM ESTRiver Flood AdvisoryJKLKnox26 hr
Feb 25, 12:03 PM ESTRiver Flood AdvisoryJKLBell7 hr

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.